Cosmetic Complications: Rare and Serious Events Following Botulinum Toxin and Soft Tissue Filler Administration

May 2015 | Volume 14 | Issue 5 | Original Article | 486 | Copyright © May 2015

Eric P. Sorensen BSa,b and Christine Urman MDb

aUniversity of California, San Diego School of Medicine, San Diego, CA
bTufts Medical Center, Department of Dermatology, Boston, MA

Abstract
BACKGROUND: Botulinum toxin (BTX) and soft tissue fillers continue to gain in popularity due to their safety, affordability, quick effects, and short recovery times. With the excellent safety profile of BTX and soft tissue fillers, patients may develop a nonchalant attitude towards treatment with injectables. However, it is important for both patient and physician to be familiar with all the possible complications, both common and uncommon.
OBJECTIVE: This article aims to review the rare but serious complications associated with the injectables used in cosmetic dermatology, and the pathogenesis, diagnosis, and management of each.
METHODS AND MATERIALS: A literature review for case reports pertaining to rare adverse events following botulinum toxin or soft tissue fillers was performed using the MEDLINE database.
RESULTS: Complications of BTX included dry eye syndrome, strabismus and diplopia, superficial temporal artery pseudoaneurysm, neck weakness, hoarseness, and dysphagia. Complications associated with soft tissue fillers included tissue necrosis, inflammatory nodules, hypersensitivity reaction, and blindness and cerebral ischemia.
CONCLUSION: The injector should be comfortable in diagnosing and managing the above complications, and the patient should be counseled about these potentially harmful adverse events prior to injection.

J Drugs Dermatol. 2015;14(5):486-491.

introduction

Botulinum Toxin

Dry eye syndrome